Alert archive / Puerto Rico / Flash Flood Warnings in 2022
Flash Flood Warning 44, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 18, 2022, 3:48 PM CDT. It was in force for 20 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2022, 3:48 PM CDT (20:48 UTC)
- Expired
- Sep 19, 2022, 11:46 AM CDT
- In force
- 20 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 105 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 5:04 PM CDT | FLOOD | Cabo Rojo, PR | FLOODED ROAD, CALLE 5. |
| Sep 19, 12:30 AM CDT | HEAVY RAIN 2.08 | 2 W Hormigueros, PR | MESONET STATION HORP4 1.8 W HORMIGUEROS. |
| Sep 19, 2:03 AM CDT | FLASH FLOOD | 2 Wnw Hormigueros, PR | 911 REPORTED FLASH FLOODING ACROSS THE CALLE CIPRES, IN HORMIGUEROS, PR. |
| Sep 19, 2:03 AM CDT | FLASH FLOOD | 2 Wnw Hormigueros, PR | 911 REPORTED FLASH FLOODING AT CALLE ARCE IN HORMIGUEROS, PR. |
| Sep 19, 5:57 AM CDT | FLOOD | 1 E Betances, PR | CAR STRANDED BY FLOODED WATERS. |
| Sep 19, 6:01 AM CDT | FLASH FLOOD | 2 W Hormigueros, PR | 911 REPORTED FLASH FLOODING AT CALLE BUCARE IN HORMIGUEROS, PR. |
| Sep 19, 7:17 AM CDT | FLASH FLOOD | 3 Wnw Cabo Rojo, PR | HIGH LEVEL WATERS FLOODED A HOME IN MAYAGUEZ, NEARBY ROAD 102. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 615 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
121
WGCA52 TJSJ 182048
FFWSJU
PRC023-067-079-093-125-190230-
/O.NEW.TJSJ.FF.W.0044.220918T2048Z-220919T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
448 PM AST Sun Sep 18 2022
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Cabo Rojo County in Puerto Rico...
Hormigueros County in Puerto Rico...
Lajas County in Puerto Rico...
Maricao County in Puerto Rico...
San German County in Puerto Rico...
* Until 1030 PM AST.
* At 448 PM AST, Doppler radar indicated hurricane rainbands
producing heavy rain across the warned area. Between 1.5 and 5
inches of rain have fallen with Maricao receiving the most. The
expected rainfall rate is 1 to 2 inches per hour. Additional
rainfall amounts of 3 to 6 inches are possible in the warned area
before 10 PM AST. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Strong winds can knock branches off trees with deadly effect, avoid
traveling if at all possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1814 6709 1817 6708 1820 6698 1817 6685
1814 6686 1816 6689 1815 6698 1804 6699
1803 6696 1794 6700 1795 6702 1793 6711
1794 6717 1792 6717 1792 6719 1794 6723
1800 6722 1801 6720 1802 6722 1817 6720
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
WS3 follow-up statements
134
WGCA52 TJSJ 190217
FFWSJU
PRC023-067-079-093-125-191100-
/O.EXT.TJSJ.FF.W.0044.000000T0000Z-220919T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1017 PM AST Sun Sep 18 2022
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Cabo Rojo County in Puerto Rico...
Hormigueros County in Puerto Rico...
Lajas County in Puerto Rico...
Maricao County in Puerto Rico...
San German County in Puerto Rico...
* Until 700 AM AST Monday.
* At 1017 PM AST, Doppler radar indicated heavy rain across the
warned area. Between 2 and 7 inches of rain have fallen since
midnight Sunday morning. The expected rainfall rate is 0.75 to 3
inches per hour due to new rain bands forming over the area.
Additional rainfall amounts of 2 to 5 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Rio Guanajibo near Hormigueros has risen to 21.36 feet where the
river will begin to affect homes. Residential flooding is expected.
Rio Rosario has fallen below flood stage at 7.8 feet, but the new
intrusion of the rainband into the area will likely send it above
flood again.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1814 6709 1817 6708 1820 6698 1817 6685
1814 6686 1816 6689 1815 6698 1804 6699
1803 6696 1794 6700 1795 6702 1793 6711
1794 6717 1792 6717 1792 6719 1794 6723
1800 6722 1801 6720 1802 6722 1817 6720
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-3 INCHES IN 1 HOUR
$$
WS533
WGCA52 TJSJ 191040
FFWSJU
PRC023-067-079-093-125-191800-
/O.EXT.TJSJ.FF.W.0044.000000T0000Z-220919T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
640 AM AST Mon Sep 19 2022
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Cabo Rojo County in Puerto Rico...
Hormigueros County in Puerto Rico...
Lajas County in Puerto Rico...
Maricao County in Puerto Rico...
San German County in Puerto Rico...
* Until 200 PM AST Monday.
* At 640 AM AST, Doppler radar indicated heavy rain across the
warned area. Additional rainfall amounts of 2 to 5 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1814 6709 1817 6708 1820 6698 1817 6685
1814 6686 1816 6689 1815 6698 1804 6699
1803 6696 1794 6700 1795 6702 1793 6711
1794 6717 1792 6717 1792 6719 1794 6723
1800 6722 1801 6720 1802 6722 1817 6720
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-3 INCHES IN 1 HOUR
$$
OMS225
WGCA72 TJSJ 191646
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1246 PM AST Mon Sep 19 2022
PRC023-067-079-093-125-191656-
/O.CAN.TJSJ.FF.W.0044.000000T0000Z-220919T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Hormigueros PR-Lajas PR-Maricao PR-San German PR-
1246 PM AST Mon Sep 19 2022
...THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING
FOR CABO ROJO, HORMIGUEROS AND SAN GERMAN COUNTIES...
Please continue to heed remaining road closures. In addition to the
Flood Warning for those municipalities a Flood Watch remains in
effect for Puerto Rico and Virgin Islands.
LAT...LON 1814 6709 1817 6708 1820 6698 1817 6685
1814 6686 1816 6689 1815 6698 1804 6699
1803 6696 1794 6700 1795 6702 1793 6711
1794 6717 1792 6717 1792 6719 1794 6723
1800 6722 1801 6720 1802 6722 1817 6720
$$
OMSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:56 AM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Sep 18, 10:56 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1156 AM AST Sun Sep 18 2022
.UPDATE...
Based on the latest bulletin for the now Hurricane Fiona from the
National Hurricane center...At 1100 AM AST (1500 UTC), the center
of Hurricane Fiona was located near latitude 17.3 North,
longitude 66.5 West. Fiona is moving toward the west near 8 mph
(22 km/h). The system is expected to continue with a west-
northwestward motion. On the present forecast track the center of
Fiona is expected to move near or over the southern part of Puerto
Rico later this afternoon. Hurricane conditions will therefore be
likely across the southern municipalities and Tropical Storm
conditions across the rest of the forecast area through Monday. As
Fiona approaches the area the frequency of the passing clouds and
shower activity will continue to increase across the region with
occasional bursts of moderate to heavy rains and brief gusty winds
accompanying the rainbands. So far, the municipality of Maunabo
has received 4.33 inches of rain, and Yabucoa has reported wind
gusts up to 91 mph. Conditions will continue deteriorating as the
day progresses. Please refer to the latest Hurricane Local
Statement (HLSSJU) for Tropical Storm Fiona issued by NWS WFO San
Juan Puerto Rico (www.weather.gov/sju)
.AVIATION...Hurricane Fiona was centered near 17.3N 66.5W moving
WNW at 7 kts, and located about 50 mi S of TJPS. Fiona is expected
to move near or over the SW PR area after 18/18-19Z. Therefore,
bands of rain and gusty winds are expected to affect all the
local terminals. Surface winds increasing from ENE 30-40/G60kt to
50-60 kt/G80kt near core.
.MARINE...Hazardous marine conditions are forecast for all of the local
waters for the next several days as Hurricane Fiona moves across
the CWA. A Hurricane Warning is in effect for all the local
waters. Building seas up to 20 feet are expected through early
morning when Fiona is expected to leave the area. Please note
that high seas, high surf, and strong rip currents will be life-
threatening to those entering the water. No other changes are
expected.
&&
Previous discussion issued at 334 AM AST Sun Sep 18 2022
.SYNOPSIS...
Tropical Storm Fiona is now impacting the region, producing heavy
rainfall and tropical-storm-force winds, especially across the
eastern half of the CWA this morning. A Hurricane Warning remains
in effect for Puerto Rico, while a Tropical Storm Warning and a
Hurricane Watch remains in effect for the U.S. Virgin Islands.
Flash flooding and urban flooding, along with mudslides in areas
of higher terrain are possible, particularly across Puerto Rico.
Hurricane conditions are expected in Puerto Rico today and are
possible in the U.S. Virgin Islands this morning. Seas will
continue to be hazardous with possible wave heights up to 20 foot.
Conditions will continue to remain hazardous at least through
tomorrow.
Please follow the latest Hurricane Local Statement (HLSSJU) and
Tropical Cyclone Product (TCPAT2).
&&
.SHORT TERM...Tonight through Monday...
A Hurricane Warning remains in effect for Puerto Rico, while a
Tropical Storm Warning and a Hurricane Watch remains in effect
for the U.S. Virgin Islands. The northern side of Tropical Storm Fiona
has now reached the southeastern quadrant of the CWA and is
producing widespread rainfall and tropical-storm-force winds. The
heaviest rainfall will begin across the US Virgin Islands,
Vieques, Culebra, and eastern/southeastern Puerto Rico. Flooding
remains the greatest threat with this event and there has already
been several river gauges indicating stage levels near or over
flooding thresholds. The rainfall expectations for the event still
remain between 5 to 10 inches widespread and then 12 to 16 inches
with local maximum of 20 inches possible across eastern and
southern Puerto Rico. Flash flooding and urban flooding, along
with mudslides in areas of higher terrain are possible,
particularly across Puerto Rico.
With the latest Advisory, Tropical Storm Fiona Intermediate Advisory
Number 15A issued at 200 AM AST, there are no changes with the
watches and warnings in effect. A northwestward motion in the
track is expected to continue until Tuesday, with the center of
Fiona moving near or over Puerto Rico this afternoon or evening.
Hurricane conditions are expected in Puerto Rico today and are
possible in the U.S. Virgin Islands this morning.
Please follow the latest Hurricane Local Statement (HLSSJU) and
Tropical Cyclone Product (TCPAT2).
&&
.LONG TERM...Wednesday Through Sunday...
A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.
&&
.AVIATION...At 18/06Z TC Fiona was centered nr 16.9N 65.5W abt 75
miles S of TISX movg WNW nr 7 kts. Fiona will cont to move on this
track with a gradual turn to the northwest Sunday and Sunday night.
Nmrs SHRA/SCT TSRA aft 18/09Z SE portion of FA spreading NW across
all of the FA by 18/16Z. SFC wnds incrg fm ENE 15-25/G30kt to 50-60
kt/g80kt near core. Fiona is expected to track across Cabo Rojo arnd
18/22Z. Mtn obscurations and MVFR to LIFR will be likely ovr PR/USVI
in rain bands and central core of Fiona.
&&
.MARINE...
Hazardous marine conditions are forecast for all of the local
waters for the next several days as Tropical Storm Fiona moves
across the CWA. Therefore, a Hurricane Warning is in effect for
all the local waters. Building seas up to 20 feet are expected
through Monday morning when Fiona is expected to leave the area.
Please note that high seas, high surf, and strong rip currents
will be life-threatening to those entering the water.
&&
.HYDROLOGY...
The most likely time period for the heaviest rainfall activity is
today early Monday. The areas most likely to receive the highest
rainfall accumulations are portions of eastern, interior and
southern Puerto Rico, where there is a potential for rainfall
totals to reach 12 to 16 inches with locally higher amounts to
around 20 inches. Across the Vieques and Culebra and the northern
coast of Puerto Rico the potential exists for rainfall totals to
reach 4 to 10 inches. Elsewhere, including the U.S. Virgin Islands
expect rainfall totals to range between 4 and 6 inches.
Considerable flash and urban flooding impacts are possible across
the interior and eastern and southern half of Puerto Rico from
this evening and Sunday. Across northwest Puerto Rico as well as
the US Virgin Islands, this rainfall may produce limited flash and
urban flooding impacts. Additionally, mudslides and rockfalls are
possible in areas of higher terrain. The threat of flooding will
continue into Monday-- mainly in Puerto Rico.
Several river gauges are showing stage levels reaching flooding
concern thresholds, especially the Rio Blanco in Naguabo.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for PRZ001>013.
Flood Watch through Monday afternoon for PRZ001>013.
Coastal Flood Warning until 6 AM AST Monday for PRZ002-003-007-
011.
VI...Flood Watch through Monday afternoon for VIZ001-002.
Tropical Storm Warning for VIZ001-002.
&&
RAM/CVB/CRS/RVT/GRS/LISIn the hours before
Local storm report, Sep 18, 2:29 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
329 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 2 SSW BARRANQUITAS 18.17N 66.32W
09/18/2022 BARRANQUITAS PR 911 CALL CENTER
RESIDENCE FLOODED IN CARRETERA 558 NEAR THE
BASEBALL PARK. THERE ARE PEOPLE TRAPPED.
&&
MMCLocal storm report, Sep 18, 2:39 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
339 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD 1 WSW UTUADO 18.27N 66.72W
09/18/2022 UTUADO PR BROADCAST MEDIA
A MEDIA PARTNER SHOWED A BRIDGE COLLAPSING
AND BEING DRAGGED BY THE RIVER IN BARRIO
SALTO ARRIBA IN UTUADO.
&&
ERGLocal storm report, Sep 18, 2:40 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
340 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM DEBRIS FLOW 1 WSW MONSERRATE 18.43N 66.37W
09/18/2022 VEGA BAJA PR 911 CALL CENTER
FALLEN TREE IN CARRETERA 160 NEAR THE
PENTECOSTAL CHURCH.
&&
MMCLocal storm report, Sep 18, 3:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
414 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM DEBRIS FLOW 3 N PONCE 18.03N 66.60W
09/18/2022 PONCE PR 911 CALL CENTER
A TREE FALL INTO A CAR IN CALLE 4.
&&
MMCLocal storm report, Sep 18, 3:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
416 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM DEBRIS FLOW 3 N PONCE 18.03N 66.60W
09/18/2022 PONCE PR 911 CALL CENTER
A TREE FALL INTO A CAR IN CALLE 4, PEOPLE
TRAPPED.
&&
MMCLocal storm report, Sep 18, 3:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
446 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM DEBRIS FLOW 1 SSW PARCELAS LA MILAG 18.16N 66.20W
09/18/2022 CIDRA PR 911 CALL CENTER
FALLEN TREE IN A ROAD. THE ROAD 173 IS
IMPASSABLE.
&&
MMCThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:30 AM CDT | Coastal Flood Warning | JSJ | 22 hr | |
| Sep 18, 8:21 AM CDT | Flash Flood Warning | JSJ | 24 hr | |
| Sep 18, 9:13 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 18, 11:35 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 18, 12:07 PM CDT | Flash Flood Warning | JSJ | 7 hr | |
| Sep 18, 12:30 PM CDT | Flash Flood Warning | JSJ | 16 hr | |
| Sep 18, 12:50 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 18, 1:06 PM CDT | Flash Flood Warning | JSJ | 17 hr | |
| Sep 18, 1:23 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 18, 1:50 PM CDT | Flash Flood Warning | JSJ | 29 hr | |
| Sep 18, 2:38 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 18, 2:51 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 18, 4:19 PM CDT | Flash Flood Warning | JSJ | 27 hr | |
| Sep 18, 4:28 PM CDT | Flash Flood Warning | JSJ | 15 hr | |
| Sep 18, 5:58 PM CDT | Flash Flood Warning | JSJ | 17 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.